Kansas, 2013Tornado in Kansas, August 13, 2013
August 13, 2013 · NWS DDC · 1 event in 1 county or zone
Rain showers and weak thunderstorms formed late morning and one brief tornado formed underneath one of the strongest showers. The condensation funnel was very long and skinny and made contact with the ground for about 2 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain showers and weak thunderstorms formed late morning and one brief tornado formed underneath one of the strongest showers. The condensation funnel was very long and skinny and made contact with the ground for about 2 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 5:00 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 5:00 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT Tue Aug 13 2013
...Update to aviation for 12Z TAFs...
.SYNOPSIS...
ISSUED AT 332 AM CDT TUE AUG 13 2013
During the overnight hours, the heavy rain threat shifted into
central and south-central Kansas while much of southwest Kansas was
beginning to dry out. The longwave trough continued across eastern
Canada into the Great Lakes region...with a reinforcing shortwave
trough digging down into the Great Lakes. This shortwave disturbance
lead to the frontal passage across Kansas on Monday leading to the
evening and late night precipitation event. A mid-upper ridge was
found across the northern Rockies, but it was not very substantial
ridging and and there were even thunderstorm clusters across eastern
Montana within the ridge axis. A 70-80kt 250mb jet also contributed
to the organization of last evening's precipitation event with the
upper jet extending from near Las Vegas, NV to central Colorado into
eastern Kansas/Nebraska.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 332 AM CDT TUE AUG 13 2013
Main changes in the forecast were lowering the high temperature for
today given the likelihood of cloud cover remaining over much of the
region. NAM12 and RAP models suggest that clouds will certainly hang
in tough for much of the day (especially the RAP model). 700mb
temperatures will be cooler today from +6 to +8C with 850mb temps
+16 to +18C, so with clouds hanging tough and cooler lower
tropospheric temperatures shown by the NAM, RAP, GFS...it is
difficult to see afternoon temperatures getting much above the mid
to upper 70s. Any sunshine in the afternoon, though, will lead to
destabilization and the regeneration of thunderstorms. The strong
upper tropospheric jet will remain across Colorado and southern
Kansas, so the perturbed mid-upper level flow across the central
High Plains will also aid in additional thunderstorm development
late in the day. The most likely location for afternoon thunderstorm
development will be across eastern Colorado and far western
Kansas...farther removed from the influence of last night's
mesoscale convective system (MCS) and the remnant bubble surface
high left in its wake. Any new thunderstorms this afternoon may
evolve into one or more MCSs, however the best chance at this will
be late in the evening and generally west of a Lakin to Liberal
line.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 420 AM CDT TUE AUG 13 2013
Wednesday:
A 70 kt 250 hPa jet streak will traverse across western Kansas through
the day. At the sfc, an upslope flow regime is expected with weak 850
hPa warm air advection/theta-e advection across far western Kansas.
For spatiotemporal adjustments of precipitation probability percentage
points, have relied heavily on ECMWF output solutions. Wednesday is
shaping up to be another MCS day. Orographic convection is expected
to form across the high plains and then drift southeast across the region
during the late evening and overnight period. The precipitation numerical
values are still in the chance category. The NAM solution is still dry
for the most part - but this model has failed with the MCS events recently,
so I remain dubious of any described solution herein. The tail end of
both WRF cores also support more confidence in the ECMWF solution. Heavy
rain will be possible again as precipitable water values are forecast
around the 75th percentile for a Gaussian distribution. Otherwise, maximums
will be cool because of all the cloud cover and lack of low level downslope
flow. Followed the ECE for guidance, which shows values in the upper
70sF to around 80F. Minimums into Thursday morning will be in the lower
60sF.
Thursday:
Another MCS day is possible Thursday. Upper level flow is more NW during
this period as a result the amplification of 500 hPa ridging across
the spine of the Rockies. This flow may advect any MCS activity farther
east than compared to the previous day. Heavy rain could be a possibility
again, as pwats continue on the higher end of the distribution spectrum.
Maximum surface temperatures could be a few degrees (F) warmer, particularly
across the western zones, as the 850 hPa warm plume advects slightly
farther east. A gradient of upper 80sF to around 80F is expected from
the west to the east with lows in the 60sF.
Friday and beyond:
Stuck with the weighted model solution (allblend) for the rest of the
forecast period as uncertainty continues to increase. There could be
some late afternoon and evening convection across the eastern zones
in association with an enhanced region of 850 hPa frontogenesis that
the ECMWF solutions shows on Friday. A drier forecast is possible next
weekend as the aforementioned 500 hPa ridge amplifies and expands farther
east across the region with a net result of drier northerly flow aloft
and higher mid level geopotential heights. Temperatures will moderate
to near normal during this drier period. Another period of convection
is possible in about a week from now as a trof moves across the northern
prairies. Will continue to tread lightly.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 600 AM CDT TUE AUG 13 2013
Afternoon and evening thunderstorms will be possible again today. Cigs
could be reduced in heavier thunderstorm activity, but this will be
very localized. Light and variable winds will become easterly 10 kt
by noon and continuing into this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 78 59 80 61 / 60 60 30 40
GCK 77 60 78 62 / 50 50 30 40
EHA 83 60 81 62 / 60 60 40 40
LBL 82 61 80 63 / 70 70 30 40
HYS 76 60 78 60 / 40 30 30 40
P28 78 62 81 64 / 70 70 20 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Aug 13, 4:08 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT TUE AUG 13 2013
KSZ030-031-043>046-061>066-074>081-084>090-141015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
508 AM CDT TUE AUG 13 2013 /408 AM MDT TUE AUG 13 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON MAINLY
ACROSS FAR WEST CENTRAL AND SOUTHWEST KANSAS. THE PROBABILITY OF
SEVERE STORMS IS LOW...HOWEVER SOME LARGE HAIL TO THE SIZE OF
QUARTERS WILL BE POSSIBLE MAINLY WEST OF A LAKIN TO LIBERAL LINE
THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL EXIST LATE WEDNESDAY AND THURSDAY ACROSS
THE ENTIRE SOUTHWEST KANSAS REGION. HEAVY RAIN WILL BE THE PRIMARY
THREATS...HOWEVER SOME ISOLATED TO WIDELY SCATTERED SEVERE STORMS
WILL ALSO BE POSSIBLE AS THE WIND SHEAR AND INSTABILITY ENVIRONMENT
WILL IMPROVE OVER THE NEXT COUPLE OF DAYS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
UMSCHEID
In the hours before
Local storm report, Aug 13, 6:36 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
736 AM CDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD DODGE CITY 37.76N 100.01W
08/12/2013 FORD KS LAW ENFORCEMENT
FLASH FLOODING WAS REPORTED ON 3RD AVENUE WITH SEVERAL
CARS FLOATING DOWN THE ROAD.
1000 PM HEAVY RAIN SPEARVILLE 37.85N 99.75W
08/12/2013 M3.00 INCH FORD KS PUBLIC
1000 PM HEAVY RAIN 2 NE DODGE CITY 37.78N 99.99W
08/12/2013 M3.30 INCH FORD KS PUBLIC
1000 PM HEAVY RAIN 1 NE DODGE CITY 37.77N 100.00W
08/12/2013 M2.66 INCH FORD KS NWS EMPLOYEE
1000 PM HEAVY RAIN 1 NNE DODGE CITY 37.77N 100.01W
08/12/2013 M2.66 INCH FORD KS NWS EMPLOYEE
1000 PM HEAVY RAIN 1 N DODGE CITY 37.78N 100.02W
08/12/2013 M2.80 INCH FORD KS PUBLIC
1000 PM HEAVY RAIN 2 S INGALLS 37.80N 100.45W
08/12/2013 M1.30 INCH GRAY KS PUBLIC
1018 PM FLASH FLOOD WNW CIMARRON 37.81N 100.35W
08/12/2013 GRAY KS LAW ENFORCEMENT
WATER WAS REPORTED RUNNING 3-4 FEET DEEP ON THE WEST SIDE
OF TOWN.
1040 PM HAIL BURDETT 38.19N 99.53W
08/12/2013 E1.75 INCH PAWNEE KS PUBLIC
1100 PM HEAVY RAIN SPEARVILLE 37.85N 99.75W
08/12/2013 M3.50 INCH FORD KS PUBLIC
1111 PM HEAVY RAIN WNW CIMARRON 37.81N 100.35W
08/12/2013 M2.78 INCH GRAY KS EMERGENCY MNGR
1135 PM FLASH FLOOD 13 S DODGE CITY 37.57N 100.01W
08/12/2013 FORD KS LAW ENFORCEMENT
DITCHES WERE OVERFLOWING ONTO HIGHWAY 283 NEAR WILDFIRE
ROAD.
1200 AM HEAVY RAIN 1 W DODGE CITY 37.76N 100.04W
08/13/2013 M4.67 INCH FORD KS PUBLIC
1205 AM FLASH FLOOD 2 N KINGSDOWN 37.54N 99.76W
08/13/2013 FORD KS LAW ENFORCEMENT
WATER WAS RUNNING OVER THE ROAD NEAR THE INTERSECTION OF
ROAD 125 AND WILBURN ROAD.
&&
SUGDENLocal storm report, Aug 13, 8:01 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 AM CDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM TSTM WND DMG DODGE CITY 37.76N 100.01W
08/12/2013 FORD KS TRAINED SPOTTER
AT THE BOOT HILL MUSEUM, IN DODGE CITY, A 6 INCH TREE WAS
KNOCKED DOWN, A POP-OUT TRAILER WAS MOVED, A TEPEE WAS
KNOCKED DOWN, A LARGE SIGN WAS BLOWN OFF A FENCE AND
PIECES OF A FENCE WERE TORN OFF.
&&
MBLocal storm report, Aug 13, 8:01 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS...COR TO EVENT TIME...
901 AM CDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND DMG DODGE CITY 37.76N 100.01W
08/12/2013 FORD KS TRAINED SPOTTER
AT THE BOOT HILL MUSEUM, IN DODGE CITY, A 6 INCH TREE WAS
KNOCKED DOWN, A POP-OUT TRAILER WAS MOVED, A TEPEE WAS
KNOCKED DOWN, A LARGE SIGN WAS BLOWN OFF A FENCE AND
PIECES OF A FENCE WERE TORN OFF.
&&
MBTornado, Lane
- When
- August 13, 10:15 AM CST to 10:17 AM CST
- Where
- Lane County, 7.18 mi NNE of Healy to 7.16 mi NNE of Healy
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.694, -100.562
The condensation funnel was very long and skinny and made contact with the ground for about 2 minutes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481969.